Missouri, 2020Flash Flood and Hail in Missouri, July 19, 2020
July 19, 2020 · NWS LSX · 7 events in 4 counties and zones
A strong cold front moved into the region and stalled out along the I-70 corridor. Numerous showers and storms developed along the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved into the region and stalled out along the I-70 corridor. Numerous showers and storms developed along the boundary. Some of the storms became severe with reports of damaging winds and large hail. Also, a couple of the storms dropped very heavy rainfall causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 19, 1:10 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 19, 1:10 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
210 PM CDT Sun Jul 19 2020
.SHORT TERM... (Through Late Monday Night)
Issued at 210 PM CDT Sun Jul 19 2020
Cold front has now moved to near Springfield Illinois to Columbia
line. Satellite imagery is showing a well developed CU field
along and south of this front in an area where the SPC
mesoanalysis shows MLCAPES of 2500-3500+ J/kg with little CINH.
The HRRR has been consistent in developing thunderstorms along the
front between 21-23Z, so kept likely PoPs for late this afternoon
into this evening. There remains the possibility of one or two
severe thunderstorms given the amount of instability, with a wet
microburst and hail up to the size of quarters being the main
concerns.
Thunderstorms will continue through at least mid evening before they
begin to weaken with the loss of daytime heating and passage of weak
mid level vort max that is currently over eastern Kansas. Then
focus for convection will shift for additional storms developing
across western Missouri later tonight as a broad 25kt low level
jet sets up. These storms will move east into the CWA tomorrow
morning as the jet veers to the northeast. There will be some
threat for locally heavy rainfall given the PWATS around 2" and
deep warm cloud layers, particularly if any storms train.
Additional storm development is possible tomorrow afternoon along
the front in the unstable atmosphere. On late Monday night, there
will be another weak shortwave move along the front as a low level
jet sets up bringing another MCS potential.
Even though it will be humid tomorrow, expect highs to be mainly in
the 80s tomorrow with the clouds and rain potential so will not
extend the heat advisory. Lows the next two nights will be around
70.
Britt
.LONG TERM... (Tuesday through Next Sunday)
Issued at 210 PM CDT Sun Jul 19 2020
There remains relatively good agreement between the EPS and GEFS
means Tuesday into this weekend. The front will still likely be
stalled across Missouri and Illinois Tuesday into Thursday. The
front will lie beneath zonal flow with several low amplitude
shortwave troughs moving through the region. CIPS severe analogs
suggest that there will at least some chance for severe weather
during this time period given the very unstable atmosphere on the
southern edge of the westerlies. In addition, still expect the
threat of MCSs in a high PWAT atmosphere which will bring the
threat for locally heavy rainfall. By Friday, the front will move
north of the area as both the ensembles are still showing a 594dm
high building over the central CONUS next weekend. Forecast
guidance by next weekend suggest highs will be in the mid 90s.
Britt
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1213 PM CDT Sun Jul 19 2020
Thunderstorms are expected to develop along this afternoon along a
cold front that is moving south and will affect KCOU and the St.
Louis area terminals between 21-03Z. These storms will have the
potential to bring to cause MVFR/possible IFR visibilities or
ceilings in heavy rain and possible wind gusts over 35KTS. There
should be a lull in the showers and thunderstorms later this
evening into the overnight hours before there will before more
storms more into the area from the west after 12Z on Monday
morning, but confidence is not high enough to include in the TAFs
at this point.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jul 19, 1:35 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
235 PM CDT Sun Jul 19 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
235 PM CDT Sun Jul 19 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are likely this evening, particularly along an front
near Interstate 70. A few of them could become severe, with hail up
to the size of quarters, damaging wind gusts to 60 mph and locally
heavy rainfall that could lead to flash flooding.
Another round of thunderstorms is possible late tonight across
parts of central Missouri.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Periods of thunderstorms are now likely Monday through Wednesday as
the cold front stalls across the region. Locally heavy rainfall is
possible.
There is a chance of thunderstorms Thursday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible tonight.
Britt
Event by event
4 thunderstorm wind, 1 flash flood, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Cole
- When
- July 19, 4:15 PM CST
- Where
- Cole County, 1.77 mi WSW of Jefferson City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.566, -92.208
Thunderstorm winds blew down a large tree near Stadium and Southwest Boulevard. Also, numerous tree limbs and several small to medium trees were blown down around town.
Flash Flood, Cole
- When
- July 19, 4:25 PM CST to 9:30 PM CST
- Where
- Cole County, Jefferson City to 1.15 mi WNW of Osage City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.580, -92.180
Up to six inches of rain fell in a about a two hour period causing flash flooding. Numerous roads were closed including U.S. Highway 50. Apartments were flooded near the intersection of McCarty Street and East High Street and ones located on nearby Christopher Place due to Gray's Creek rising well out of its banks. This forced the residents to evacuate both complexes. Nine water rescues were performed in Jefferson City after vehicles were driven into the flood waters and stalled. Area around U.S. Highway 50 and Missouri Blvd., as well as The Millbottom Area, were flooded when Wears Creek rose well above its banks. Also, Wears Creek flooding affected the Washington Park and Vivion Field areas. No injuries were reported.
Thunderstorm Wind, Franklin
- When
- July 19, 6:25 PM CST
- Where
- Franklin County, Sullivan
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.220, -91.150
Thunderstorm winds blew down several trees around town.
Thunderstorm Wind, St. Louis
- When
- July 19, 6:40 PM CST
- Where
- St. Louis County, Kirkwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.600, -90.430
Thunderstorm winds blew down a 4 foot diameter tree as well as nearby power lines.
Hail, St. Louis
- When
- July 19, 6:45 PM CST
- Where
- St. Louis County, Vly Park
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.550, -90.480
Thunderstorm Wind, St. Louis
- When
- July 19, 6:57 PM CST
- Where
- St. Louis County, Fenton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -90.430
Thunderstorm winds blew down several large road signs.
Lightning, St. Louis (C)
- When
- July 19, 7:00 PM CST
- Where
- St. Louis (C) County, 3.17 mi NE of Carondelet
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 38.584, -90.241
As storms were moving through the region, four men were struck by lightning while at Marquette Park in the Dutchtown neighborhood of St. Louis. A witness said that the lightning bolt struck one man directly and the others were impacted by the force. Two were able to begin performing CPR on the one who was directly hit. All four were rushed to area hospitals with one person being in critical condition. The man in critical condition died 11 days later on July 30th. He was 28 years old.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 19, 2020$250,000 · 56 kt wind · 22 events
- Damaging Winds in Michigan, July 19, 2020$374,000 · 60 kt wind · 11 events
- Damaging Winds in New York, July 19, 2020$185,000 · 52 kt wind · 23 events
- Flash Flooding and Damaging Winds in Illinois, July 19 to 20, 20201 injured · $250,000 · 52 kt wind · 8 events
- Flash Flood and Damaging Winds in Indiana, July 19 to 20, 2020$178,000 · 60 kt wind · 15 events
- Damaging Winds in New York, July 19, 2020$74,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 19, 2020$54,000 · 50 kt wind · 17 events
- Damaging Winds in Pennsylvania, July 19, 2020$35,000 · 52 kt wind · 12 events
- Damaging Wind in North Carolina, July 19, 2020$40,000 · 55 kt wind · 1 event
- Damaging Winds in New York, July 19, 2020$35,000 · 50 kt wind · 3 events
- Flood and Damaging Winds in Illinois, July 19, 202060 kt wind · 27 events
- Damaging Winds in Michigan, July 19, 2020$28,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909275, 909279, 909293, 909291, 909295, 909296, 914929.